Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stop meds
Nov 10, 2005

Dear Doctors:

I'm HIV positive since January 2000 and started meds in January 2004, when my CD4 was 129 and VL 100000. My first tests after meds were: CD4 400 and VL undetectable. Now, CD4 550 and VL undetectable. My doctor asked me if I want to participate in a worldwide study where I could stop the meds. By the way my meds are Stocrin (once a day) and Lamivudine + AZT (twice a day). I'm not sure if I should accept to participate in this study or not. He told me I won't acquire resistance if I stop meds and he explained to me that you acquire resistance if the meds aren't take correctly and not because you dont take any meds. And, on the other hand, in this study half of the voluntiers would be chosen to stop meds and half would continue to take their meds. Please, I'd appreciate some words to make me more secure. Thanks.

Response from Dr. Conway

Your doctor is right that the risk of resistance is highest if the medications are taken incorrectly ratehr than stopped. However, on your regimen, the Stocrin stays around in your blood much longer than the other 2 medications and if you stop all 3 at the same, there may be a week or more when you are effectively only on one medication (Strocrin). There is a risk of resistance if this occurs and some would suggest you stop the AZT + 3TC a week before the Stocrin if you end up stopping your medications.

Also, if you stop, you need to watch your CD4 count closely over the following few months, as there is a risk it will drop quickly to 150 or lower, where it was before you went on treatment. You will then be forced to restart treatment again, to protect your immune system. This will not necessarily happen, but you need to watch for it.



Previous
Changing meds to prevent lipoatrophy?
Next
I stopped Zerit and Hurray!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement